Alert archive / Hawaii / Gale Watches in 2021
Gale Watch 1, NWS Honolulu, HI
NWS Honolulu, HI issued this gale watch at Jan 16, 2021, 3:48 PM HST. It took effect at Jan 17, 2021, 6:00 PM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 16, 2021, 3:48 PM HST (01:48 UTC)
- In effect from
- Jan 17, 2021, 6:00 PM HST
- Expired
- Jan 17, 2021, 3:45 PM HST
- In force
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
767 WHHW70 PHFO 170148 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 348 PM HST Sat Jan 16 2021 PHZ119-171500- /O.CAN.PHFO.SC.Y.0005.000000T0000Z-210117T0400Z/ /O.NEW.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/ Maalaea Bay- 348 PM HST Sat Jan 16 2021 ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... ...SMALL CRAFT ADVISORY FOR MAALAEA BAY IS CANCELLED... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt possible. * WHERE...Maalaea Bay. * WHEN...From Sunday evening through late Monday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ110>117-121-171500- /O.CON.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/ /O.NEW.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel- 348 PM HST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... * WHAT...For the Small Craft Advisory, seas 13 to 18 feet. For the Gale Watch, northeast winds 20 to 35 kt and seas 13 to 18 feet possible. * WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu Leeward Waters, Kaiwi Channel, Maui County Windward Waters and Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. For the Gale Watch, from Sunday evening through late Monday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ118-120-171500- /O.CON.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/ /O.NEW.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/ Maui County Leeward Waters-Pailolo Channel- 348 PM HST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH LATE MONDAY NIGHT... * WHAT...For the Small Craft Advisory, seas 6 to 11 feet. For the Gale Watch, northeast winds 20 to 35 kt and seas 8 to 13 feet possible. * WHERE...Maui County Leeward Waters and Pailolo Channel. * WHEN...For the Small Craft Advisory, until 6 PM HST Sunday. For the Gale Watch, from Sunday evening through late Monday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ123-124-171500- /O.CON.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/ Big Island Leeward Waters-Big Island Southeast Waters- 348 PM HST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...East winds up to 25 kt today, with seas increasing to near 12 feet. Winds will ease tonight, but seas will remain elevated through the day Sunday. * WHERE...Big Island Leeward Waters, Pailolo Channel, Big Island Southeast Waters and Maui County Leeward Waters. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ122-171500- /O.CON.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/ Big Island Windward Waters- 348 PM HST Sat Jan 16 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY... * WHAT...Seas building to 15 to 20 feet today and tonight, then gradually diminishing Sunday and Sunday night. * WHERE...Big Island Windward Waters, Alenuihaha Channel, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 PM HST Sunday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
1 follow-up statement
802 WHHW70 PHFO 180145 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 345 PM HST Sun Jan 17 2021 PHZ123-181445- /O.CAN.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/ /O.NEW.PHFO.SC.Y.0006.210118T1600Z-210119T0400Z/ Big Island Leeward Waters- 345 PM HST Sun Jan 17 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM HST MONDAY... * WHAT...Northeast winds 15 to 25 kt with gusts up to 35 kt and seas 6 to 9 feet expected. * WHERE...Big Island Leeward Waters. * WHEN...From 6 AM to 6 PM HST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ124-180245- /O.CAN.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/ Big Island Southeast Waters- 345 PM HST Sun Jan 17 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Small Craft Advisory high sea conditions are not anticipated for these waters. $$ PHZ110>117-121-181445- /O.UPG.PHFO.SC.Y.0004.000000T0000Z-210118T0400Z/ /O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/ /O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters-Alenuihaha Channel- 345 PM HST Sun Jan 17 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...North winds 25 to 35 kt with gusts up to 45 kt and seas 14 to 19 feet. * WHERE...Kauai Northwest Waters, Kauai Windward Waters, Kauai Leeward Waters, Kauai Channel, Oahu Windward Waters, Oahu Leeward Waters, Kaiwi Channel, Maui County Windward Waters and Alenuihaha Channel. * WHEN...Until 6 PM HST Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ118-120-181445- /O.UPG.PHFO.SC.Y.0005.000000T0000Z-210118T0400Z/ /O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/ /O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/ Maui County Leeward Waters-Pailolo Channel- 345 PM HST Sun Jan 17 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...North winds 25 to 35 kt with gusts up to 40 kt and seas 12 to 17 feet. * WHERE...Maui County Leeward Waters and Pailolo Channel. * WHEN...Until 6 PM HST Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ119-181445- /O.UPG.PHFO.GL.A.0001.210118T0400Z-210119T1600Z/ /O.NEW.PHFO.GL.W.0002.210118T0145Z-210119T0400Z/ Maalaea Bay- 345 PM HST Sun Jan 17 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Northeast winds 25 to 30 kt with gusts up to 35 kt. * WHERE...Maalaea Bay. * WHEN...Until 6 PM HST Monday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ122-181445- /O.EXT.PHFO.SC.Y.0004.000000T0000Z-210119T0400Z/ Big Island Windward Waters- 345 PM HST Sun Jan 17 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST MONDAY... * WHAT...Seas 10 to 15 feet through Monday afternoon. * WHERE...Big Island Windward Waters. * WHEN...Until 6 PM HST Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Jan 16, 10:03 AM HST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 16, 10:03 AM HST, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1003 AM HST Sat Jan 16 2021 .SYNOPSIS... Light to moderate trade winds will continue today with clouds and showers favoring windward and mountain areas. Rainfall chances will quickly rise through the day Sunday as the winds shift out of the south to southwest ahead of a strong cold front approaching. This front will quickly advance down the island chain Sunday night, then stall around the Big Island Monday through Tuesday. Heavy showers and a few thunderstorms will be possible along and ahead of this front. Cool and gusty northerly winds are expected following the frontal passage over the western end of the state early next week. Trade winds may return late next week. && .DISCUSSION... This morning's satellite imagery shows some showers across the state, but it looks to be on the decline this morning. Looking upstream, there is a line of cumulus clouds east of the Big Island and will likely bring some off and on showers through rest of the day on windward Big Island. For rest of the state, we should see mostly dry conditions with a few passing showers. Moderate trades will hold over the eastern half of the state today, while the winds weaken and shift toward the southeast over the western half of the state. The wind shift is in response to an approaching cold front, which is expected to be just northwest of Kauai on Sunday afternoon. The cold front is expected to move down the island chain Sunday night through Monday. Model guidance are in decent agreement and depict the leading edge of the main line of showers along the front reaching Kauai late Sunday afternoon, then to Oahu and Maui County Sunday night. Lowering upper heights combined with 40-50 kt 0-6 km shear ahead of this upper trough will support the development of isolated thunderstorms Sunday night into Monday. Right behind the front, we will see gusty northerly winds (potentially reaching advisory levels beginning Sunday night) and cool conditions will follow with dewpoints dipping into the 50s for Kauai and Oahu. There remains subtle differences in the global models on how far east the front will progress before stalling. But the GFS and ECMWF remains in fairly good agreement with he front stalling near Maui or the Big Island. Either way, the Big Island and Maui will remain rather wet on into Wednesday, which could result in localized flooding concerns. Winter weather conditions are also expected over the Big Island summits as early as Monday, but more likely by Monday night into midweek due to a combination of the deep moisture axis associated with the front hanging up or stalling and cold temperatures aloft arriving with the shortwave trough. As we head on into Thursday, high pressure will build in northeast of the area resulting in strengthening trade winds. Moisture associated with the frontal boundary is then forecast to move back westward likely providing for a wet trade wind pattern to set up across the state. With the differences in the long range models continuing, changes to the forecast our possible next week. && .AVIATION... A dissipating frontal system northwest of the islands will act to bring scattered showers to Oahu and Kauai today. Otherwise, only isolated showers forecast for windward portions and over elevated terrain of all other islands. Easterly trade winds will remain light to moderate through this morning...shifting to a east southeast direction by this afternoon. No AIRMETs are currently in effect. && .MARINE... In summary, expect giant surf today and tonight, and a potent cold front moving down the island chain late tomorrow night into Monday. High Surf Warning is in effect as the largest NW swell of the winter season rapidly builds through the day, with peak surf heights of 40 to 50 feet (with locally higher waves) along exposed shores. PacIOOS Waimea buoy swell heights and period have been on the rise this morning and currently at 14 feet 20 seconds. Offshore NDBC 51001/51101 buoys are still showing swell heights in the 20 feet 17 second range so the peak of the swell may occur a little later than previously thought. The swell may peak in the afternoon for Kauai, late afternoon to early evening for Oahu, and in the evening for Maui. A High Surf Advisory remains in effect for exposed N and W facing shores of the Big Island as surf builds this afternoon, and peaks overnight. The swell will gradually diminish from NW to SE Sunday and Sunday night, but a new NW swell arriving Monday will likely push surf to warning levels once again, with peak surf heights lower than today's swell. The giant NW swell, and an increased E/SE winds due to a ridge N of the islands, have prompted a Small Craft Advisory for all waters as seas build rapidly. A Marine Weather Statement is in effect due to the potential for surges and significant wave action in and near exposed harbors. Due to the period and size of the NW swell, some (much reduced) swell may wrap into select S and E facing shores. A vigorous cold front will rapidly approach the islands from the NW and force the ridge to move SE of the Big Island Sunday and Sunday night, leading to a brief period of light to moderate S to SW winds. Near gale force N winds will follow behind the frontal passage Sunday night. A strong high to the NW of the islands will continue to support strong to near-gale force NE winds over most waters through Monday and into Tuesday as the front stalls over the eastern islands. The front will initially bring the potential for locally heavy showers and slight chance of thunderstorms as it moves relatively quickly through Kauai and Oahu, and then slows over Maui County and the Big Island before transitioning to a surface trough. The trough will retrograde back over the islands Tuesday as a strong trough aloft is expected Monday and Tuesday, maintaining (and maybe even increasing) the potential for heavy showers trade showers and thunderstorms along the trough. The surface trough and associated weather will dissipate west of the area by midweek next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Warning until 6 AM HST Sunday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Olomana-Molokai-Maui Windward West-Maui Central Valley- Windward Haleakala. High Surf Advisory from noon today to 6 PM HST Sunday for Kona- Big Island North and East-Kohala. Small Craft Advisory until 6 PM HST Sunday for all Hawaiian waters except Maalaea Bay- Small Craft Advisory until 6 PM HST this evening for Maalaea Bay. && DISCUSSION...Kino AVIATION...Thomas MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:04 AM HST | Flash Flood Watch | HFO | Hawaii, Honolulu, Kauai, Kalawao | 3 days |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.